Friday, March 14, 2014

More on Cobalt Toxicity

2013 Dec;9(4):416-7. doi: 10.1007/s13181-013-0321-z.

Prosthetic hip-associated cobalt toxicity.

Abstract

Prosthetic hip-associated cobalt toxicity (PHACT) is gaining recognition due to the use of metal-on-metal total hip replacements. Identifying true toxicity from merely elevated cobalt levels can be extremely difficult due to the lack of available data. An extensive review of the medical literature was undertaken to characterize cobalt toxicity from prosthetic hips. As an objective approach to making the diagnosis of PHACT, we suggest the following criteria: (1) elevated serum or whole blood cobalt levels due to a prosthetic hip, (2) at least two test-confirmed findings consistent with cobalt toxicity, and (3) exclusion of other etiologies. Adhering to objective diagnostic data for PHACT is a realistic and prudent method by which to eliminate the subjectivity of vague or difficult to identify complaints. These diagnostic criteria are not meant to evaluate prosthetic hardware failure, but as a means to identify systemic cobalt toxicity. Finally, assessment of cobalt toxicity from prosthetic hips should be done in conjunction with a medical toxicologist.

xxx

Hummm.....There appears to be two sides of this story!  Difficult  to identify the toxicity (this article) vs clear symptomatology (Steve Tower MD.)

xxxxx

2013 Dec;9(4):405-15. doi: 10.1007/s13181-013-0320-0.

Clinical features, testing, and management of patients with suspected prosthetic hip-associated cobalt toxicity: a systematic review of cases.

Abstract

Safety concerns regarding cobalt-containing metal alloy hip prosthetics (Co-HP) have resulted in product recalls, a medical device alert, and issuance of guidance for clinicians. Recently, cases of suspected prosthetic hip-associated cobalt toxicity (PHACT) from Co-HP have been reported. Although little is known about suspected PHACT, these patients may be referred to medical toxicologists for evaluation and management recommendations. We searched MEDLINE, EMBASE, and unpublished abstracts from toxicology scientific meetings for references relevant to PHACT. Authors independently screened publications for inclusion criteria: publication in English, human study population, subject(s) are symptomatic (except for isolated hip pain), and cobalt values in any matrix (blood, serum, urine, CSF, synovial fluid) available for review. Data from 10 cases are reviewed. Patients with suspected PHACT had findings consistent with cobalt toxicity, including thyroid, cardiac, and neurologic dysfunction. Signs and symptoms appeared between 3 and 72 months after arthroplasty (median 19 months). Neurologic symptoms were most common. Ancillary testing varied considerably. All patients had elevated cobalt levels in one or more matrices. Enhanced elimination was attempted in 27 % of patients. At this time, the information currently available regarding patients with suspected PHACT is inadequate to guide clinical decision making. No consensus has been reached regarding the management of Co-HP patients with systemic symptoms. Indications for chelation have not been established and require further study. Improved case definitions, improved surveillance, and controlled studies are needed to elucidate the scope of this problem and guide future investigations.
 

No comments:

Post a Comment